Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 10, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 21, 2020, 2:41 PM CDT for Gove County, Sheridan County, Thomas County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 2:41 PM CDT (19:41 UTC)
- Expired
- Jun 21, 2020, 5:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gove County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:30 PM CDT | FLASH FLOOD | 1 S Grinnell, KS | DISPATCHER SAID ABOUT 10 INCHES OF WATER WAS UNDER THE OVERPASS AT MILE MARKER 86. |
| Jun 21, 3:30 PM CDT | FLASH FLOOD | 1 S Grinnell, KS | EDITS PREVIOUS FLASH FLOOD REPORT FROM 1 S GRINNELL. DISPATCHER SAID ABOUT 10 INCHES OF WATER WAS UNDER THE OVERPASS AT MILE MARKER 86, WITH A VEHICLE STUCK IN THE WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2453 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted.
363
WGUS53 KGLD 211941
FFWGLD
KSC063-179-193-212245-
/O.NEW.KGLD.FF.W.0010.200621T1941Z-200621T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
241 PM CDT Sun Jun 21 2020
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southeastern Thomas County in northwestern Kansas...
Southwestern Sheridan County in northwestern Kansas...
Northwestern Gove County in west central Kansas...
* Until 545 PM CDT.
* At 240 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Grainfield, Grinnell and Angelus.
This includes Interstate 70 in Kansas between mile markers 80 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3924 10040 3898 10040 3898 10076 3924 10075
FLASH FLOOD...RADAR INDICATED
$$
AWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 2:03 PM CDT, 38 minutes earlier.
Area forecast discussion, Jun 21, 2:03 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Goodland KS 103 PM MDT Sun Jun 21 2020 .SHORT TERM...(Through Tonight) Issued at 1245 AM MDT Sun Jun 21 2020 As of 12:00 pm MDT, updrafts have begun to develop along the dryline in Wallace/Logan counties. Thus far, updrafts have remained relatively disorganized, however, as updrafts unzip further east along the dryline -- in an increasingly unstable airmass (mlcape 3500-4500 J/kg), damaging winds and large hail will become increasingly likely. Expect activity to propagate ESE- SE toward Garden City/Dodge City/Hays by 00Z. .LONG TERM...(Monday through Sunday) Issued at 102 PM MDT Sun Jun 21 2020 Daily chances for showers and storms are possible through the weekend. An upper trough will be over the High Plains and Central High Plains Monday morning with northwest flow aloft over the Tri- State area. An upper ridge will be situated over the Western CONUS. Showers and thunderstorms will be possible Monday and Tuesday as embedded shortwave troughs move through the northwest flow into the region. Temperatures will range from the low to mid-80s for highs both days. Lows will be primarily in the 50s. A lee trough is expected to develop on Wednesday with trough axis to the west of the Kansas-Colorado border. The ridge will begin to flatten as it moves to the east, resulting in flow becoming zonal Thursday night. Showers and thunderstorms will be possible in the afternoon and evening hours. Temperatures will begin a gradual warming trend Wednesday afternoon, returning to the upper 80s to low 90s. Another upper trough will move across the Western U.S. Thursday evening into Friday. Flow will become southwest aloft over the Tri- State area. Showers and thunderstorms will be possible Thursday and Friday. The weekend is expected to remain dry for now with highs in the 90s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1145 AM MDT Sun Jun 21 2020 VFR conditions are anticipated to prevail through the TAF period. Although an isolated thunderstorm cannot be ruled out this afternoon -- activity is anticipated to remain south and east of the GLD/MCK terminals. NW winds will increase to 15-25 knots late this afternoon, veering to the N and decreasing to 10-15 knots AOA sunset this evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...AW AVIATION...VINCENT
Hazardous weather outlook, Jun 21, 10:02 AM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 902 AM MDT Sun Jun 21 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221515- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 902 AM MDT Sun Jun 21 2020 /1002 AM CDT Sun Jun 21 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe thunderstorms capable of producing golf ball to baseball size hail and wind gusts up to 75 mph are possible this afternoon, mainly east of Highway 83 between 1-6 pm MDT. Storms will develop along or near a line from Tribune-Colby-McCook by 1-2 pm MDT, quickly evolving into a squall line that progresses east southeast into central Kansas (east of Highway 283) by 4 to 6 PM MDT. Additionally, near critical fire weather conditions are anticipated in Eastern Colorado this afternoon. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Scattered thunderstorms are expected Monday and Tuesday across the area. However, the risk for severe storms will be low. .SPOTTER INFORMATION STATEMENT... Spotters and storm chasers are encouraged to report severe weather (hail of any size, wind damage, measured wind gusts above 55 mph, etc.) to the National Weather Service in Goodland via Twitter and Facebook @NWSGoodland or via telephone by calling 1-800-272-7811. Vincent
In the hours before
Special weather statement, Jun 21, 1:22 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
122 PM CDT Sun Jun 21 2020
KSZ028-211900-
Logan KS-
122 PM CDT Sun Jun 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY UNTIL 200 PM CDT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Russell Springs, or 24 miles northwest of Scott State
Lake, moving southeast at 5 mph.
Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.
Locations impacted include...
Russell Springs.
LAT...LON 3890 10141 3904 10126 3891 10082 3870 10082
3870 10119
TIME...MOT...LOC 1821Z 304DEG 5KT 3893 10125
VincentSpecial weather statement, Jun 21, 1:59 PM CDT, 42 minutes before
Special Weather Statement National Weather Service Goodland KS 159 PM CDT Sun Jun 21 2020 KSZ014-015-029-211945- Gove KS-Sheridan KS-Thomas KS- 159 PM CDT Sun Jun 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS... SOUTHWESTERN SHERIDAN AND NORTHWESTERN GOVE COUNTIES UNTIL 245 PM CDT... At 159 PM CDT, Doppler radar was tracking a strong thunderstorm over Grinnell, moving east at 10 mph. Penny size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Grainfield, Grinnell, Park and Angelus. This includes Interstate 70 in Kansas between mile markers 78 and 100. LAT...LON 3902 10079 3923 10079 3929 10037 3897 10035 TIME...MOT...LOC 1859Z 269DEG 9KT 3912 10066 Vincent
Local storm report, Jun 21, 2:08 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
108 PM MDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HAIL 12 S OAKLEY 38.95N 100.85W
06/21/2020 E1.50 INCH LOGAN KS STORM CHASER
CHASER REPORTED PING PONG SIZED HAIL.
&&
KMKLocal storm report, Jun 21, 2:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM HAIL GRINNELL 39.12N 100.63W
06/21/2020 E1.00 INCH GOVE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZED HAIL
FALLING AT CALL TIME.
&&
KMKLocal storm report, Jun 21, 2:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
122 PM MDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM HAIL 10 S OAKLEY 38.98N 100.85W
06/21/2020 E1.00 INCH LOGAN KS EMERGENCY MNGR
LOGAN CO EM REPORTED QUARTER SIZED HAIL
ONGOING.
&&
KMKLocal storm report, Jun 21, 2:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM HAIL 4 S GRINNELL 39.07N 100.63W
06/21/2020 E0.88 INCH GOVE KS PUBLIC
PEA TO NICKEL SIZED HAIL REPORTED VIA SOCIAL
MEDIA. TIME ESTIMATED WITH RADAR.
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:05 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 55 min |
| Jun 20, 7:26 PM CDT | Special Weather Statement | GLD | Graham | 19 min |
| Jun 20, 7:35 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 11 min |
| Jun 20, 7:51 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 24 min |
| Jun 20, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 66 min |
| Jun 21, 1:22 PM CDT | Special Weather Statement | GLD | Logan | 38 min |
| Jun 21, 1:37 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 68 min |
| Jun 21, 1:59 PM CDT | Special Weather Statement | GLD | Gove | 46 min |
| Jun 21, 2:03 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 57 min |
| Jun 21, 2:25 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wichita | 65 min |
| Jun 21, 2:51 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 54 min |
| Jun 21, 2:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 77 min |
| Jun 21, 3:33 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 57 min |
| Jun 21, 4:03 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 47 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.